Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
128 Doctors are Online

Ill effects of of prolonged use of pain killer - Online Doctor Chats

Date : 13-Jan-2012
User rating for this question
Very Good Posted in: Medicines and Side Effects
Answered by

General & Family Physician
Practicing since : 2004
Answered : 1764 Questions

User :   Doc-- is there a way to do this by telephone
Doctor :   hi
Doctor :  
how can i help youy
User :   want to talk about a potential mental issue with my brother
Doctor :  
ok
Doctor :  
proceed
User :   he was dependent on pain killers, badly, for a long while -- now he is drug free, but makes many bad decisions-- is there possible long term neurological damage?
Doctor :   they wont cause any neurological damage

Doctor :   hi
Doctor :  
Are you back?
User :   yes
Doctor :  
ok
Doctor :  
proceed
User :  
he gets lost driving to his home-- his family thinks he is being brainwashed by a lady friend he is living with--what kind of help can i get him?
Doctor :  
ok
Doctor :  
what is his age?
User :   46
Doctor :  
ok
Doctor :  
does he have any medical problems ever before?
User :   dependency issues aa, etc -- and very high blood pressure
Doctor :  
aa?
Doctor :  
Are you there/
User :   Alcoholics Anonymous
Doctor :  
ok
Doctor :  
Is he using any illicit drugs?
User :   anything is possible, he may be but he WAS addicted heavily to painkillers--went thru rehab and was hallucinating for 3 weeks in a hospital,withdrawing
Doctor :  
how long has he been drinking alcohol
Doctor :  
because hallucinations are one of the withdrawl feature of alcohol
Doctor :  
how much does he drink each day?
User :   the drinking was 20 years ago --the painkillers were for the past 5 years_sober in between
Doctor :  
is he still taking alcohol
User :   NO
Doctor :  
ok
Doctor :  
is he taking any other illicit drugs apart from pain killers
User :   As i said, unknown but the impression is no
Doctor :  
pain killers can lead to physical depenence at times , but they rarely cause severe withdrawl symptoms like hallucinations
Doctor :  
he might be taking another illicit druga along with pain killers
User :   None of the doctors thought it was illicit drugs-- but he was taking 30 tablets of butalbytal per day
Doctor :  
ok
Doctor :  
is he is rahab now
Doctor :  
rehab
User :   he is out of rehab for 5 months now
Doctor :  
ok
Doctor :  
ok
Doctor :  
are you there
Doctor :  
?
User :   yes-- are you?
Doctor :  
is he abusing bulbital
Doctor :   butalbital

User :  
for crying out loud, Im answering the same questions over and over--see above-- he's OFF PILLS for 5 moths
Doctor :  
that is a barbiturate which causes phyical and psychological
Doctor :   dependence
Doctor :  
what you have to do is
Doctor :  
after getting back him from rehab center
Doctor :  
try to spend as much time with him as possible
Doctor :  
address his emotional needs
User :   yes - doing that


Doctor :   Let him involve in home activities
User :  
he is doing that too
User :  
he often becomes disoriented
User :  
and also "spaces" out a bit
Doctor :  
and observe him in close because he may again continue that drug taking habit
User :  
thanks doc
Doctor :   it might happen sometimes , but with time he will recover
Doctor :  
but do not let him to take those drugs again
Doctor :  
these disorientation and jittery episodes even sometimes seizures will occur during withdrawl period
Doctor :  
but he may recover slowly and become a normal man soon
Doctor :  
Does he have any anxiety episodes in these recent days?
Doctor :   Are you there

Doctor :  
?
Doctor :  
Thanks for consulting HealthcareMagic. Bye for now. Please refer your friends to our service.
Question is related to
Diseases and Conditions
Drug/Medication
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor